Browse

You are looking at 1 - 2 of 2 items for :

  • Diagnosis and Treatment x
  • Open access x
Clear All
Open access

Fergus Keane, Aoife M Egan, Patrick Navin, Francesca Brett and Michael C Dennedy

Summary

Pituitary apoplexy represents an uncommon endocrine emergency with potentially life-threatening consequences. Drug-induced pituitary apoplexy is a rare but important consideration when evaluating patients with this presentation. We describe an unusual case of a patient with a known pituitary macroadenoma presenting with acute-onset third nerve palsy and headache secondary to tumour enlargement and apoplexy. This followed gonadotropin-releasing hormone (GNRH) agonist therapy used to treat metastatic prostate carcinoma. Following acute management, the patient underwent transphenoidal debulking of his pituitary gland with resolution of his third nerve palsy. Subsequent retrospective data interpretation revealed that this had been a secretory gonadotropinoma and GNRH agonist therapy resulted in raised gonadotropins and testosterone. Hence, further management of his prostate carcinoma required GNRH antagonist therapy and external beam radiotherapy. This case demonstrates an uncommon complication of GNRH agonist therapy in the setting of a pituitary macroadenoma. It also highlights the importance of careful, serial data interpretation in patients with pituitary adenomas. Finally, this case presents a unique insight into the challenges of managing a hormonal-dependent prostate cancer in a patient with a secretory pituitary tumour.

Learning points

  • While non-functioning gonadotropinomas represent the most common form of pituitary macroadenoma, functioning gonadotropinomas are exceedingly rare.

  • Acute tumour enlargement, with potential pituitary apoplexy, is a rare but important adverse effect arising from GNRH agonist therapy in the presence of both functioning and non-functioning pituitary gonadotropinomas.

  • GNRH antagonist therapy represents an alternative treatment option for patients with hormonal therapy-requiring prostate cancer, who also have diagnosed with a pituitary gonadotropinoma.

Open access

J Rajkanna, S Tariq and S O Oyibo

Summary

Gonadotrophin therapy with human chorionic gonadotrophin and recombinant FSH is indicated for use in men with reduced spermatogenesis due to hypogonadotrophic hypogonadism (HH). Patients require regular monitoring for side effects and desired response to treatment. We present a man with HH, azoospermia and a history of previous anabolic steroid usage who had undergone gonadotrophin therapy, had subsequently achieved conception and has now fathered a child.

Learning points

  • In total, 15% of couples do not achieve pregnancy within 1 year and seek medical treatment for infertility: male factors contribute to 50% of these.

  • The evaluation of male infertility should include a full history and examination, an endocrine profile and a quality-controlled semen analysis.

  • HH with defective spermatogenesis is an important cause of male infertility in a small percentage of cases.

  • Gonadotrophin therapy requires regular monitoring for side effects and desired response to treatment.

  • Any sustained rise in prostate specific antigen levels should prompt urological assessment for possible prostate biopsy.

  • A multidisciplinary approach is required for gonadotrophin therapy, especially if assisted fertilisation techniques are required once, spermatogenesis is achieved.